Venlafaxine.....and trying to come off!

I have been on various antidepressants over the past 10 years and recently I was put on 2 capsules of venlafaxine each day for just under a year. Stupidly I never queried the side effects or withdrawal effects. After experiencing some horrible side effects I have decided that I no longer wish to be on this awful drug. I have put on about 2 stone in weight, I am permanently tired as in I wake up more tired than when I was sleeping!!! It took me all my time to make lunch/supper for the kids, I have no desire at all for sex (very difficult for my husband....who is extremely understanding) and I basically became a ball of anxious paranoia that was ready to just hibernate away from everything. I live in Spain and over here the doctors are not very understanding nor caring for mental health issues, so I feel I am fighting this alone. I have managed to ween myself down to one 75mg capsule a day and intend to do the same to get down to a 37.5mg capsule per day. However, I have read some awful horror stories about withdrawal....I wish I could say the same for the good stories but there doesn't seem to be any out there. I know if I miss a tablet by night time I feel not there and get what I call 'the judders'.....severe flu like symptoms and also get brain zaps....all with just missing one dose. Please can anyone help me with coming off this. I have read that you need to cut tablets etc but mine are capsules with little balls in them so I can't do this. Please help! xxx

3 Replies

  • Hi, you don't say who prescribes your tablets; is it a doctor in Spain?

    It may be best just to tell your doctor all the problems you are having and what you propose and try to get him/her "on side" so to speak even though it seems he/she is not very understanding.

    It may be that it can come in tablets as well so may be worth asking if you can change to tablets ( so that you are able to cut them up). The other option is that the capsules may come in smaller doses.

    Yes all advice says to wean yourself very slowly over a period of several weeks. If you do see you other symptoms start to increase again then you may need to go back on the tablet or change to a different one which is really why I would suggest doing it under medical guidance to be completely safe with it ;though the general approach you are taking is correct and there may well be specific treatment plans available on the internet ( I know there is for zopiclone which I have tried to come off unsuccesfully though unfortunately)

    Gemma X

  • Hi Gemma, I was prescribed this by a specialist doctor over a year ago with no follow up, that's how they work it in Spain. A normal GP can't prescribe antidepressants and they just give you tablets and send you away! I've just walked into a pharmacy and got my usual tablets (75mg) and I asked if I could have the 37.5s as well and I came out with prescription needed! The 37.5s are in tablet form so can be cut in half which is good. I am also on another forum where I've had a host of replies that are extremely helpful. It would appear that this drug is just he'll at it's worst. I'm going to keep going slow with the reduction and see how I get on. It's not until you move away from the likes of the UK when you realise what an asset the NHS is and how much you miss them. Thanks for your reply, much appreciated x

  • That's fine Sareheadies, glad it helped and glad you got the tablets. I completely agree with you that the NHS is a wonderful thing which is why I will always fight so hard politically to preserve it as free service in the UK. (I'm off my soap box now :p ) G X

You may also like...